Alert archive / Arizona / Flash Flood Warnings in 2004
Flash Flood Warning 46, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 18, 2004, 4:35 PM MST for Graham County, Arizona. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2004, 4:35 PM MST (23:35 UTC)
- Expired
- Aug 18, 2004, 6:00 PM MST
- In force
- 85 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Graham County, AZ
The radar
The Tucson radar (KEMX), 124 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1071 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 1590 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KTWC 182337 FFWTWC AZC009-190200- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 435 PM MST WED AUG 18 2004 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL AND SOUTH CENTRAL GRAHAM COUNTY IN ARIZONA * UNTIL 700 PM MST * AT 430 PM MST...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN 20 MILES SOUTHWEST OF SAFFORD...JUST SOUTH OF FORT GRANT AND BONITA...MOVING SOUTHEAST AT 5 MPH. IN ADDITION...LIGHT TO MODERATE RAINFALL CONTINUED ACROSS HIGHWAY 70 FROM FORT THOMAS TO SAFFORD AND SOUTHWARD TO MT GRAHAM AND HIGHWAY 191 ADDING TO THE RUNOFF PROBLEMS WHERE VERY HEAVY RAIN FELL OVER THE PAST 2 HOURS. THIS WARNING EXTENDS AND REPLACES THE PREVIOUSLY ISSUED FLASH FLOOD WARNING FOR THIS AREA. STREETS...SMALL STREAMS...SECONDARY ROADS...AND NORMALLY DRY WASHES WILL FLOOD QUICKLY. DO NOT DRIVE INTO FLOODED AREAS OR AROUND BARRICADES. IF THE ROAD AHEAD IS FLOODED...TURN AROUND AND TAKE ANOTHER ROUTE. THE HEAVY RAINS COULD ALSO TRIGGER MUDSLIDES. LAT...LON 3307 11006 3245 11009 3245 10946 3288 10949 $$ MEYER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 2:30 PM MST, 2 hours 5 minutes earlier.
Area forecast discussion, Aug 18, 2:30 PM MST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 230 PM MST WED AUG 18 2004 SOUTHEAST ARIZONA FORECAST DISCUSSION .SYNOPSIS...MOISTURE WILL REMAIN OVER THE AREA FOR TYPICAL AFTERNOON AND EVENING THUNDERSTORMS THROUGH FRIDAY. OTHERWISE...EXPECT NEAR TO SLIGHTLY BELOW NORMAL DAYTIME TEMPERATURES THIS WEEK. AN INCREASE IN MOISTURE WILL BEGIN OVER THE WEEKEND FOR A BETTER CHANCE OF THUNDERSTORMS. && .DISCUSSION...ISOLATED THUNDERSTORM ACTIVITY ACROSS THE AREA WITH THE BIGGEST STORMS IN NORTHERN GRAHAM/GREENLEE COUNTY AND SOUTH OF THE INTERNATIONAL BORDER. SATELLITE IMAGERY SHOWING FAIRLY IMPRESSIVE OUTFLOW ASSOCIATED WITH STORMS NORTHEAST OF SAFFORD. WITH MODERATELY UNSTABLE ATMOSPHERE IN PLACE AND ADDITIONAL THUNDERSTORMS IN GILA COUNTY...BELIEVE THAT GRAHAM AND COCHISE COUNTIES WILL BE UNDER THE GUN AGAIN TONIGHT...WITH WIND/HAIL AND FLASH FLOODING THE MAIN THREATS. THE STORM THAT WENT THROUGH CLIFTON BETWEEN 130 PM AND 2 PM PRODUCED PEA TO DIME SIZE HAIL. ACTIVITY SHOULD DIE DOWN RATHER QUICKLY WITH THE SETTING SUN. THE DRYING TREND THAT STARTED TODAY WILL CONTINUE FOR THE REST OF THE WEEK AND INTO THE WEEKEND. THIS WILL KEEP POPS IN THE 10-20% RANGE WITH STORMS MAINLY HUGGING THE HIGHER TERRAIN AS VALLEY DEWPOINTS WILL BE IN THE UPPER 40S TO LOWER 50S INSTEAD OF THE AVERAGE LOW 60S FOR THIS TIME OF AUGUST. THE NON-MONSOON PATTERN WILL CONTINUE INTO NEXT WEEK AS UPPER LEVEL TROF DEVELOPS OVER THE WESTERN CONUS...BUT NOT AS DEEP/AMPLIFIED AS EARLIER THOUGHT. NONE THE LESS STILL UNFAVORABLE FOR MONSOON TYPE THUNDERSTORMS. THIS TROF WILL LIKELY KICK UP THE WIND NEXT WEEK FOR SOME BREEZY AFTERNOONS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. GLUECK JRG
Hazardous weather outlook, Aug 18, 11:45 AM MST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1145 AM MST WED AUG 18 2004 AZZ019-029>035-190700- NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY- SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY- SANTA CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY- 1145 AM MST WED AUG 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA .DAY ONE...TODAY SYNOPSIS...ACTIVITY WILL BE SLIGHTLY LESS THAN YESTERDAY...AS DRIER AIR IS MOVING INTO POSITION OVER SOUTHEAST ARIZONA. THE ATMOSPHERE REMAINS MODERATELY UNSTABLE...SO A SLIGHT RISK REMAINS FOR SEVERE THUNDERSTORMS AND FLASH FLOODING. DISCUSSION...THOUGH DRIER AIR IS ENTERING THE AREA...THE MORNING SOUNDING CAME IN MORE UNSTABLE THAN IT DID 24 HOURS PREVIOUS. AND THOUGH DEWPOITNS ARE EXPECTED TO FALL THROUGHOUT THE DAY...LEVELLING OUT IN THE MID TO UPPER 50S...THERE WILL STILL BE ENOUGH LINGERING MOISTURE TO FIRE UP ISOLATED TO SCATTERED THUNDERSTORMS FROM CENTRAL PIMA COUNTY EASTWARD. THE CHANCE FOR SEVERE THUNDERSTORMS WILL BE ISOLATED...AND WHILE MOISTURE IS DECREASED...THE THREAT FOR FLASH FLOODING STILL EXISTS IN AREAS THAT HAVE ALREADY SEEN SIGNIFICANT RAINFALL OVER THE PAST WEEK. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. DRIER WESTERLY FLOW ALOFT WILL CONTINUE OVER THE REGION INTO THE FIRST HALF OF THE WEEKEND. STORMS WILL BECOME MORE ISOLATED AND CONFINED NEAR THE MOUNTAINS BY FRIDAY AS THIS FLOW DRIES OUT THE AREA. A SOMEWHAT MORE ACTIVE PATTERN WILL DEVELOP BY LATE IN THE WEEKEND AS MOISTURE RETURNS TO SOUTHEAST ARIZONA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 18, 12:46 PM MST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1246 PM MST WED AUG 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0645 PM FLASH FLOOD THATCHER 32.84N 109.76W
08/17/2004 GRAHAM AZ LAW ENFORCEMENT
TRUCK STUCK IN TALLEY WASH. SWIFT-WATER RESCUE BY GRAHAM
COUNTY SO.
&&
MSSLocal storm report, Aug 18, 2:15 PM MST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
215 PM MST WED AUG 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0142 PM HAIL CLIFTON 33.02N 109.29W
08/18/2004 0.75 INCH GREENLEE AZ LAW ENFORCEMENT
&&
GLUECKThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 5:43 PM MST | Severe Thunderstorm Warning | TWC | Graham | 57 min |
| Aug 17, 6:10 PM MST | Flash Flood Warning | TWC | Graham | 110 min |
| Aug 17, 6:43 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Graham | 62 min |
| Aug 17, 7:13 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 47 min |
| Aug 18, 1:39 PM MST | Severe Thunderstorm Warning | TWC | Graham, Greenlee | 36 min |
| Aug 18, 3:00 PM MST | Flash Flood Warning | TWC | Graham | 60 min |
| Aug 18, 3:39 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 36 min |
Nearby
Flash Flood Warnings in Arizona, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.